Site Map

Drug-induced tremor

Tremor - drug-induced; Shaking - drug tremor

Drug-induced tremor is involuntary shaking due to the use of medicines. Involuntary means you shake without trying to do so and can't stop when you try. The shaking occurs when you move or try to hold your arms, hands, or head in a certain position. It is not associated with other symptoms.

Images

Central nervous system and peripheral nervous system

Causes

Drug-induced tremor is a simple nervous system and muscle response to certain medicines. Drugs that can cause tremor include the following:

Symptoms

The tremor may affect the hands, arms, head, or eyelids. In rare cases, the lower body is affected. The tremor may not affect both sides of the body equally.

The shaking is usually fast, about 4 to 12 movements per second.

The tremor may be:

The tremor can:

Other symptoms may include:

Exams and Tests

Your health care provider can make the diagnosis by performing a physical exam and asking about your medical and personal history. You will also be asked about the medicines you take.

Tests may be done to rule out other reasons for the tremor. A tremor that occurs when the muscles are relaxed or that affects the legs or coordination may be a sign of another condition, such as Parkinson disease. The speed of the tremor can be an important way to determine its cause.

Other causes of tremors may include:

Blood tests and imaging studies (such as a CT scan of the head, brain MRI, and x-rays) are usually normal.

Treatment

Drug-induced tremor often goes away when you stop taking the medicine that is causing the shaking.

You may not need treatment or changes in the medicine if the tremor is mild and does not interfere with your daily activity.

If the benefit of the medicine is greater than the problems caused by the tremor, your provider may have you try different dosages of the medicine. Or, you may be prescribed another medicine to treat your condition. In rare cases, a drug such as propranolol may be added to help control the tremor.

Do not stop taking any medicine without first talking to your provider.

Possible Complications

Severe tremor can interfere with daily activities, especially fine motor skills such as writing, and other activities such as eating or drinking.

When to Contact a Medical Professional

Call your provider if you are taking a medicine and a tremor develops that interferes with your activity or is accompanied by other symptoms.

Prevention

Always tell your provider about the medicines you take. Ask your provider if it is OK to take over-the-counter medicines that contain stimulants or theophylline. Theophylline is a drug used to treat wheezing and shortness of breath.

Caffeine can cause tremor and make tremor caused by other medicines worse. If you have a tremor, avoid caffeinated drinks such as coffee, tea, and soda. Also avoid other stimulants.

Related Information

Stimulants
Caffeine in the diet

References

Morgan JC, Kurek JA, Davis JL, Sethi KD. Insights into pathophysiology from medication-induced tremor. Tremor Other Hyperkinet Mov (N Y). 2017;7:442. PMID: 29204312 pubmed.ncbi.nlm.nih.gov/29204312/.

O'Connor KDJ, Mastaglia FL. Drug-induced disorders of the nervous system. In: Aminoff MJ, Josephson SA, eds. Aminoff's Neurology and General Medicine. 5th ed. Waltham, MA: Elsevier Academic Press; 2014:chap 32.

Okun MS, Lang AE. Other movement disorders. In: Goldman L, Schafer AI, eds. Goldman-Cecil Medicine. 26th ed. Philadelphia, PA: Elsevier; 2020:chap 382.

BACK TO TOP

Review Date: 6/23/2020  

Reviewed By: Amit M. Shelat, DO, FACP, FAAN, Attending Neurologist and Assistant Professor of Clinical Neurology, Renaissance School of Medicine at Stony Brook University, Stony Brook, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

ADAM Quality Logo

A.D.A.M., Inc. is accredited by URAC, for Health Content Provider (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics. This site complies with the HONcode standard for trustworthy health information: verify here.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2021 A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.